North Carolina, 2011

Flash Flooding and Damaging Winds in North Carolina, June 28, 2011

June 28, 2011 · NWS RAH · 17 events in 12 counties and zones

|The strongest storms were focused along a pre-frontal trough and in advance of an upper level disturbance. Widespread wind damage was reported across western and central portions of the Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Intense heating coupled with a moist air mass to support strong to severe convection.|The strongest storms were focused along a pre-frontal trough and in advance of an upper level disturbance. Widespread wind damage was reported across western and central portions of the Piedmont. Additionally, heavy rainfall of 3 to 4 inches resulted in flash flooding within urban areas in the Piedmont Triad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 28, 1:48 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 28, 1:48 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT TUE JUN 28 2011

.SYNOPSIS...
A SURFACE FRONT WILL APPROACH CENTRAL NC THIS AFTERNOON AND CROSS
THE REGION TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL OCCUR AHEAD OF THIS FEATURE. DRIER MORE STABLE AIR WILL
OVERSPREAD THE REGION WEDNESDAY. VERY WARM AND DRY CONDITIONS
EXPECTED THROUGH THE REST OF THE WORK WEEK... AND INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 245 PM TUESDAY...

TONIGHT...INTENSE HEATING THIS AFTERNOON COUPLED WITH MOIST AIR MASS
(PRECIP WATER VALUES OFF BLENDED SATELLITE TOTAL PRECIP WATER AROUND
1.7 INCHES) LEADING TO A MODERATELY UNSTABLE ATMOSPHERE WITH MLCAPE
VALUES OFF THE 17Z MESO ANALYSIS 2500-3000 J/KG IN THE WESTERN
PIEDMONT. HAND ANALYSIS DEPICTS A WEAK SURFACE TROUGH SW-NE ACROSS
THE PIEDMONT AND THIS IS STARTING TO SHOW UP ON THE VISIBLE
SATELLITE IMAGERY AS A LINE OF ENHANCED CU. APPROACH OF A MID LEVEL
TROUGH FROM EASTERN TN WILL SERVE TO DEEPEN THE LOW LEVEL TROUGH
WHICH WILL FOCUS LOW LEVEL CONVERGENCE IN THIS REGION. MEANWHILE
UPPER LEVEL JET OVER EASTERN LAKES PROJECTED TO CROSS SOUTHERN NEW
ENGLAND/NORTHERN MID ATLANTIC TONIGHT. THIS FEATURE WILL INCREASE
UPPER DIVERGENCE OVER OUR REGION ESPECIALLY AFTER 00Z.
THUS...APPEARS THAT CENTRAL NC SHOULD SEE SCATTERED TO NUMEROUS
SHOWERS AND T-STORMS DEVELOP BY MID-LATE AFTERNOON...MAINLY OVER THE
PIEDMONT COUNTIES. THESE SHOWERS AND STORMS WILL DRIFT EWD WITH TIME
AS WINDS ALOFT ARE RELATIVELY WEAK (20KTS OR LESS).

WHILE THE WINDS ALOFT THAT NOT ALL THAT IMPRESSIVE...THE INTENSE
HEATING AT THE SURFACE RESULT IN SURFACE DEWPOINT SPREADS 20-25
DEGREES. THIS ENVIRONMENT SUPPORT OF INVERTED VEE
SOUNDINGS...SUGGESTING DAMAGING DOWNBURST WINDS. THIS IS MOST LIKELY
TO OCCUR WITH STORMS THAT HAVE PERSISTENT UPDRAFTS WHICH WILL CAUSE
PRECIP LOADING ALOFT.

DUE TO THE SLOW MOVEMENT...ANY STORMS THAT OCCUR OVER URBANIZED
AREAS OR POOR DRAINAGE AREA MAY RESULT IN LOCALIZED FLOODING.

AFTER 11 PM...EXPECT MOST OF THE CONVECTIVE ACTIVITY TO OCCUR EAST
OF HIGHWAY 1. SCATTERED CONVECTION MAY OCCUR WELL PAST MIDNIGHT IN
THE EAST AS MID LEVEL TROUGH DRIFTS SLOWLY EAST AND UPPER JET
PROVIDES THE COASTAL PLAIN WITH UPPER LEVEL LIFT.

MIN TEMPS TONIGHT MAINLY UPPER 60S TO THE LOWER 70S.

WEDNESDAY...FOCUS FOR SCATTERED CONVECTION WILL REMAIN OVER THE
CENTRAL-SOUTHERN COASTAL PLAIN AND THE EASTERN SANDHILLS AS A
SURFACE FRONT AND ASSOCIATED MID LEVEL TROUGH DRIFT E-SE ACROSS THE
REGION. THE LATEST MODEL GUIDANCE A TAD FASTER WITH THE EWD MOVEMENT
WITH THE MORE AGGRESSIVE MODELS DEPICTING THE SURFACE FRONT EXITING
OUR SE COUNTIES BY 18Z.  NLY FLOW BEHIND THE EXITING FRONT WILL
SPREAD DRIER MORE STABLE AIR ACROSS CENTRAL NC. THUS LOCALES IN THE
PIEDMONT WEDNESDAY WILL SEE RAIN CHANCES LESS THAN 20 PERCENT. IN
THE CENTRAL AND SOUTHERN COASTAL PLAIN AND EASTERN SANDHILLS...A
CHANCE POP STILL WARRANTED AS SURFACE FRONT LINGERS IN THIS VICINITY.

THICKNESSES WEDNESDAY AFTERNOON SUPPORT MAX TEMPS IN THE UPPER 80S
TO LOWER 90S.

WEDNESDAY NIGHT...MORE STABLE DRIER AIR WILL SETTLE OVER OUR REGION.
EXPECT SKIES TO BECOME MOSTLY CLEAR MOST ALL LOCALES PRIOR TO
MIDNIGHT. MIN TEMPS  A LITTLE COOLER THAN PREVIOUS NIGHTS ESPECIALLY
ACROSS THE NORTH. MIN TEMPS MID 60S NORTH TO AROUND 70 FAR SOUTH.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 200 PM TUESDAY...

THIS PERIOD WILL FEATURE WARMING CONDITIONS AND GENERALLY DRY
WEATHER... ALTHOUGH WE MAY BE INCREASINGLY AT THE MERCY OF UPSTREAM
MESOSCALE CONVECTIVE SYSTEMS AND/OR THEIR REMNANTS AS WE HEAD INTO
THE HOLIDAY WEEKEND.

FOR THURSDAY/THURSDAY NIGHT: THE CLOSED MID LEVEL LOW OVER SOUTH
CENTRAL QUEBEC EARLY THURSDAY WILL MOVE SLOWLY TO THE EAST OVER THE
MARITIMES WHILE GRADUALLY BECOMING ABSORBED BY A LARGER DIGGING
TROUGH OVER NRN QUEBEC. THE BAGGY MID LEVEL TROUGH EXTENDING FROM
THIS LOW THROUGH THE CAROLINAS IS EXPECTED TO EASE VERY SLOWLY TO
THE ESE... PROPELLED BY THE RIDGE BUILDING OVER THE NATION'S
MIDSECTION TO THE UPPER MIDWEST. AT THE SURFACE... HIGH PRESSURE
WILL REMAIN CENTERED TO OUR NNW OVER OH/WV/WRN PA WITH THE FRONTAL
ZONE HOLDING ALONG THE EASTERN EDGE OF THE CWA. MODELS DEPICT ONE
VORTICITY MAXIMUM DROPPING TO THE SE ACROSS VA AND SWEEPING THROUGH
NE NC DURING THE EVENING HOURS... HOWEVER IT APPEARS THAT THE COLUMN
WILL BE QUITE DRY WITH CLIMATOLOGICALLY LOW SURFACE DEW POINTS...
AND MODEL-PROJECTED INSTABILITY IS LOW AS WELL. THUS... EXPECT THE
VAST MAJORITY OF THE AREA TO REMAIN DRY. HIGHS 88-92 WITH PROGGED
THICKNESSES CLOSE TO NORMAL. LOWS 64-69.

FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL TROUGH AXIS CONTINUES TO EASE
OFF TO OUR SE AS THE MID LEVEL RIDGE GAINS STRENGTH OVER MO/IL...
PLACING NC BENEATH A WEAK NNW MID LEVEL FLOW. WEAK FLOW HOLDS AT THE
SURFACE AS WELL WITH LEE TROUGHING OVER THE PIEDMONT AND THE HIGH
PRESSURE CENTERED TO OUR NORTH CONTINUING TO WEAKEN AND BECOME MORE
DIFFUSE. THE NAM/GFS/ECMWF DEPICT MCS ACTIVITY THURSDAY NIGHT OVER
LOWER MI... AND THE MEAN CLOUD LAYER FLOW SUGGESTS THAT ANY
RESULTANT MCV WOULD DROP SSE THROUGH NC LATE FRIDAY OR FRIDAY
NIGHT... HOWEVER AT THIS TIME RANGE IT IS NEARLY IMPOSSIBLE TO TIME
SUCH FEATURES WITH ANY ACCURACY... OR EVEN HAVE MUCH FAITH IN THEIR
EXISTENCE. WITH LOW DEEP-LAYER SHEAR... SCANT MOISTURE... AND VERY
WEAK TO ABSENT FORCING MECHANISMS... WILL STAY WITH A DRY FORECAST
FOR NOW. THICKNESSES STEADILY REBOUND AS MID LEVEL HEIGHTS SLOWLY
RISE... POINTING TO SLIGHTLY ABOVE NORMAL HIGHS OF 89-93... UNDER
PARTLY CLOUDY SKIES WITH SCATTERED TO BROKEN SHALLOW CUMULUS. LOWS
67-71 WITH FAIR SKIES. -GIH

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 200 PM TUESDAY...

THE UPCOMING HOLIDAY WEEKEND IS SHAPING UP TO BE A HOT ONE (SEE
CLIMATE SECTION BELOW)... WITH VERY LOW CHANCES FOR RAIN. THE MID
LEVEL RIDGE TO OUR WEST WILL STEADILY EXPAND EASTWARD OVER THE
CAROLINAS AS THE PRIMARY BELT OF WESTERLIES GETS SUPPRESSED WELL TO
OUR NORTH ACROSS THE U.S./CANADIAN BORDER... WHILE THE WEAK LEE
SURFACE TROUGH SITS OVER THE PIEDMONT THROUGH THE PERIOD. THE
POTENTIAL PERSISTS FOR SUBTLE WAVES AND/OR AN MCV TO DROP THROUGH NC
SATURDAY/SUNDAY AFTERNOON THROUGH EVENING AND KICK OF A FEW
STORMS... HOWEVER THE HIGH UNCERTAINTY WITH RESPECT TO TIMING AND
PLACEMENT OF ANY SUCH FEATURE PRECLUDES ADDING ANY MENTION TO THE
FORECAST AT THIS TIME. MID LEVEL WARMTH OVERHEAD BECOMES EVEN MORE
PROFOUND BY JULY 4TH... GREATLY LIMITING CONVECTION... ALTHOUGH
GIVEN THE STRONG SURFACE HEATING AND POSSIBILITY OF LOW LEVEL
MOISTURE POOLING TO CREATE LOCAL POCKETS OF HIGHER INSTABILITY BY
AFTERNOON... AN ISOLATED LATE-DAY STORM OR TWO IS CERTAINLY NOT OUT
OF THE QUESTION. BY TUESDAY... MODELS SUGGEST THAT A DEEPENING AND
BROADENING VORTEX OVER HUDSON BAY WILL PUSH THE WESTERLIES A BIT TO
THE SOUTH (WITH FLOW TO OUR NW BECOMING INCREASINGLY CYCLONIC) AND
HELP LOWER HEIGHTS OVER THE OHIO VALLEY ENOUGH TO PUSH A COLD FRONT
INTO THE CENTRAL/SRN APPALACHIANS. WILL NOT SHOW A LARGE TREND
TOWARD WET WEATHER AT THIS FAR RANGE... HOWEVER WE WILL INCH MORE
TOWARD CLIMATOLOGICAL PRECIP CHANCES FOR TUESDAY. AFTER WELL ABOVE
NORMAL TEMPS SATURDAY INTO MONDAY THE 4TH... EXPECT TEMPS TO REMAIN
JUST ABOVE SEASONAL NORMALS ON TUESDAY. -GIH

&&

.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
AS OF 1215 PM TUESDAY...

A MOIST AND UNSTABLE AIR MASS COUPLED WITH THE APPROACH OF A SURFACE
FRONT WILL HELP TO INITIATE SCATTER TO NUMEROUS SHOWERS AND T-STORMS
ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH TONIGHT. WHILE A
SHOWER OR TWO IS POSSIBLE IN THE COASTAL PLAIN THROUGH 4 PM...MOST
OF THE SHOWERS AND STORMS SHOULD INITIALLY DEVELOP OVER THE WESTERN
PIEDMONT LATE THIS AFTERNOON THEN PROGRESS E-SE. AFTER 10 PM...MOST
OF THE SHOWERS AND STORMS SHOULD OCCUR ALONG AND EAST OF HIGHWAY 1.
IN VICINITY OF THE STORMS...EXPECT MVFR CEILING AND IFR VISIBILITY
ALONG WITH FREQUENT LIGHTNING STRIKES AND WIND GUSTS 30-35KTS. A FEW
SEVERE STORMS PROBABLE WITH THE PRIMARY SEVERE WEATHER THREAT BEING
DAMAGING DOWNBURST WINDS.

SCATTERED SHOWERS AND STORMS WILL LIKELY PERSIST THROUGH MUCH OF THE
NIGHT...ESPECIALLY EAST OF HIGHWAY 1 AS THE MID LEVEL TROUGH SLOWLY
DRIFTS E-SE. POTENTIAL FOR LOW STRATUS AND MVFR/IFR FOG TO OCCUR
AFTER 10 PM OVER THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN.
IF THE STRATUS AND FOG DEVELOP....IT SHOULD BURN OFF BY 10 AM
WEDNESDAY.

CONVECTION WILL DIMINISH TO COVERAGE ON WEDNESDAY AS DRIER MORE
STABLE AIR GRADUALLY OVERSPREADS THE REGION FROM THE NORTH. STILL
COULD BE A THREAT FOR CONVECTION IN THE KFAY VICINITY THROUGH
WEDNESDAY AFTERNOON.

MAINLY VFR CONDITIONS EXPECTED THURSDAY THROUGH SUNDAY AS DRIER MORE
STABLE AIR SETTLES OVER THE REGION. MAY SEE A FEW HOURS OF MVFR FOG
EACH MORNING WHILE ANY AFTERNOON-EVENING CONVECTION WILL BE ISOLATED.

&&

.CLIMATE...
HERE ARE THE TEMPERATURE RECORDS FOR JULY 2ND THROUGH 4TH.

RDU (RALEIGH-DURHAM AIRPORT):
JUL 2: RECORD HIGH 101 (1954) - RECORD HIGH MINIMUM 73 (1987)
JUL 3: RECORD HIGH 98 (1955) - RECORD HIGH MINIMUM 72 (1997)
JUL 4: RECORD HIGH 99 (2002) - RECORD HIGH MINIMUM 75 (2006)

GSO (GREENSBORO PIEDMONT TRIAD AIRPORT):
JUL 2: RECORD HIGH 98 (1954) - RECORD HIGH MINIMUM 74 (1970)
JUL 3: RECORD HIGH 97 (1970) - RECORD HIGH MINIMUM 73 (1941)
JUL 4: RECORD HIGH 98 (1970) - RECORD HIGH MINIMUM 72 (2005)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...WSS
CLIMATE...HARTFIELD
Hazardous weather outlook, Jun 28, 12:47 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
147 PM EDT TUE JUN 28 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
147 PM EDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL NORTH CAROLINA
THIS AFTERNOON. WHILE A STORM OR TWO MAY DEVELOP IN THE COASTAL
PLAIN BY 4 PM...THE MAJORITY OF THE STORMS WILL INITIALLY DEVELOP IN
THE WESTERN PIEDMONT BETWEEN 2 AND 5 PM THEN MOVE EAST SOUTHEAST
ACROSS THE REST OF THE REGION. A FEW OF THE STORMS MAY BE
SEVERE...PRODUCING DAMAGING DOWNBURST WINDS. IN ADDITION...SOME OF
THE STORMS WILL PRODUCE AN EXCESSIVE AMOUNT OF LIGHTNING.

SINCE THE AIR MASS ACROSS OUR REGION IS QUITE MOIST AND THE WINDS
ALOFT RELATIVELY LIGHT...LOCALLY HEAVY RAINFALL WILL OCCUR WITH SOME
OF THE STORMS. THIS MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY NEAR
URBAN AND POOR DRAINAGE AREAS.

THE THREAT FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ACTIVATION IS LIKELY LATE THIS AFTERNOON AND THIS
EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 28, 9:24 AM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1024 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     1 WSW SPRING HOPE       35.94N  78.12W
06/27/2011                   NASH               NC   DEPT OF HIGHWAYS

            TREE DOWN ON WEBBS MILL ROAD.

&&

EVENT NUMBER RAH1100936

MEB
Local storm report, Jun 28, 9:25 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1025 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     4 WNW RED OAK           36.05N  77.97W
06/27/2011                   NASH               NC   DEPT OF HIGHWAYS

            TREE DOWN ON WEST CASTALIA ROAD.

&&

EVENT NUMBER RAH1100937

MEB
Local storm report, Jun 28, 9:36 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1036 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     2 ESE WINSTON-SALEM     36.09N  80.23W
06/27/2011                   FORSYTH            NC   DEPT OF HIGHWAYS

            TREE DOWN ON BUSINESS 40 NEAR WINSTON-SALEM.

&&

EVENT NUMBER RAH1100938

MEB
Local storm report, Jun 28, 9:38 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     1 E WINSTON-SALEM       36.10N  80.24W
06/27/2011                   FORSYTH            NC   DEPT OF HIGHWAYS

            TREE DOWN ON US 52 NEAR WINSTON-SALEM.

&&

EVENT NUMBER RAH1100939

MEB
Local storm report, Jun 28, 10:10 AM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     1 S SCOTLAND NECK       36.11N  77.42W
06/27/2011                   HALIFAX            NC   DEPT OF HIGHWAYS

            TREE DOWN ON NC 125 NEAR SCOTLAND NECK.

&&

EVENT NUMBER RAH1100940

MEB
Special weather statement, Jun 28, 1:41 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT TUE JUN 28 2011

NCZ083>085-281945-
ANSON-RICHMOND-SCOTLAND-
241 PM EDT TUE JUN 28 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN PORTIONS OF
SCOTLAND...RICHMOND AND ANSON COUNTIES THROUGH 345 PM EDT...

AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCFARLAN...OR ABOUT 9 MILES NORTHWEST OF CHERAW...MOVING NORTHEAST AT
25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DIGGS...EAST
ROCKINGHAM...ROCKINGHAM... HAMLET... AND DOBBINS HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3463 7946 3480 7968 3481 8024 3482 8031
      3503 8030 3508 7959 3506 7957 3505 7947
      3497 7937 3494 7935 3485 7934 3482 7936
      3477 7933
TIME...MOT...LOC 1841Z 234DEG 20KT 3480 7997

GIH

The radar

The Raleigh/Durham radar (KRAX), 49 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
June 28, 2:22 PM EST
Where
Chatham County, 0.93 mi SE of Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.789, -79.010

Multiple trees were blown down near Marthas Chapel Road and Farrington Point Road.

Thunderstorm Wind, Chatham

When
June 28, 2:51 PM EST
Where
Chatham County, 6.84 mi ENE of Farrington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.843, -78.910

Three down trees were partially blocking OKelly Chapel Road.

Thunderstorm Wind, Wake

When
June 28, 3:23 PM EST
Where
Wake County, 0.83 mi SE of Bonsal
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.663, -78.968

Seven to ten trees were blown down near Old US 1 and Issac Drive. A nearby fence was also damaged.

Thunderstorm Wind, Chatham

When
June 28, 3:36 PM EST
Where
Chatham County, 0.69 mi S of Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.570, -79.000

Multiple trees were blown down.

Thunderstorm Wind, Lee

When
June 28, 3:56 PM EST to 4:06 PM EST
Where
Lee County, 0.69 mi S of Tramway to 1.32 mi WSW of Sanford
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.420, -79.230

Multiple trees were blown down near Knottwood Drive and near the intersection of Highway 1 and Highway 15-501.

Thunderstorm Wind, Halifax

When
June 28, 4:44 PM EST
Where
Halifax County, 4.33 mi SW of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.430, -77.880

Multiple trees and power-lines were blown down just east of Littleton.

Thunderstorm Wind, Halifax

When
June 28, 4:53 PM EST
Where
Halifax County, 4.77 mi SW of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -77.890

Trees and power-lines were blown down.

Thunderstorm Wind, Harnett

When
June 28, 4:57 PM EST to 5:15 PM EST
Where
Harnett County, 2.15 mi NNW of Anderson Creek to 3.85 mi SSE of Erwin Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.310, -78.940

Multiple trees were blown down along the swath, including down trees along Powell Farm Road, Lemuel Black Road, Nursery Road, McLamb Road, and NC Highway 82.

Thunderstorm Wind, Cumberland

When
June 28, 5:07 PM EST
Where
Cumberland County, 0.63 mi NNW of Cumberland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.009, -78.983

Power-lines were blown down on Bingham Drive, north of Fisher Road.

Thunderstorm Wind, Johnston

When
June 28, 5:33 PM EST
Where
Johnston County, 3.73 mi ESE of Hardy Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.447, -78.560

One tree was blown down near the intersection of NC Highway 50 and Elevation Road.

Thunderstorm Wind, Sampson

When
June 28, 5:35 PM EST
Where
Sampson County, 1.7 mi NE of Timothy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.248, -78.450

A large tree limb was blocking the southbound lane of Easy Street near NC Highway 55|and Maple Grove Church Road.

Thunderstorm Wind, Guilford

When
June 28, 5:54 PM EST to 6:05 PM EST
Where
Guilford County, 1.49 mi SSW of Deep River to 1.81 mi WSW of Greensboro Arhrbr Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.010, -79.980

Multiple trees were blown down along the swath.

Thunderstorm Wind, Forsyth

When
June 28, 6:20 PM EST to 6:32 PM EST
Where
Forsyth County, 0.89 mi SW of Waughtown to 0.82 mi W of Wnstn Salem Sides Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.060, -80.230

Multiple trees and some power-lines were blown down along the swath, with the concentration of damage at NC Highway 150 and Fishel Road.

Flash Flood, Davidson

When
June 28, 6:40 PM EST to 11:29 PM EST
Where
Davidson County, 0.68 mi WNW of Gum Tree to 1.08 mi SW of Gum Tree
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.002, -80.212

Several cars have stalled out in high water in the Gumtree area.

Flash Flood, Guilford

When
June 28, 6:49 PM EST to 11:00 PM EST
Where
Guilford County, 2.7 mi SW of Greensboro May Arpt to 2.65 mi SW of Greensboro May Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.972, -79.713

Flood waters on Liberty Road near Hagan Stone Park Road reached 2 feet deep.

Flash Flood, Guilford

When
June 28, 7:15 PM EST to 11:29 PM EST
Where
Guilford County, Hamilton Lakes to 0.61 mi NNE of Greensboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.080, -79.830

Local first responders performed several water rescues within the city limits.

Flash Flood, Alamance

When
June 28, 7:45 PM EST to 9:59 PM EST
Where
Alamance County, 1.78 mi SW of Burlington to 1.32 mi SE of Burlington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.080, -79.450

Local first responders performed multiple water rescues within the city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329048, 329049, 329050, 329051, 329053, 329054, 329059, 329061, 329062, 329063, 329065, 329071, 329072, 329075, 329078, 329081, 329083.